I went to my PCP the first week of June complaining about some discomfort in my penis. Slight discomfort in the head, slight buring after unrination, and slight buring after ejaculation. He performed a digital exam of the prostate and said that there was nothing wrong and prescribed 7 days of Doxycycline for possible urethritis.
No relief, so I went to a Urologist in mid-July. He did a digital exam, must more comprehesive that my PCP. No other tests. I thought that he lit a fire in there. I experienced pain and burning when he was finished. He said based on my reaction to the exam that I had prostatitis, and prescribed 500MG x2 of Ciprofloxcin. I have been on it now for about 30 days with no real relief. I have read that prostatitis can take a long time to go away, and I have a follow up scheduled with him for the end of August.
Does this seem like the right couse of action or should I be doing something more?
My experience with sensitivity from prostate exams is that different people react differently without regard to their having prostate infections. Younger men routinely experience more discomfort (pain) than more senior ones. The discomfort is often felt in their penes and gives them a tremendous urge to urinate.
There are some more objective ways of diagnosing bacterial prostatitis such as culturing urine just before doing a prostatic massage and then culturing urine that is voided just after a massage. Might even try a culture of semen.
The diagnosis of non-bacterial prostatitis is more difficult and is really one of exclusion (i.e., can’t find anything else). This type of problem does not respond to antibiotics (no infection) and may respond to sedatives, amitriptyline, ativan.
The trouble with your symptoms is that they are fairly non-specific and do not point to anything definite. At this point, having taken a month of antibiotics, I would suggest that you have the cultures above and get a renal ultrasound, look at your other medications and see if there is anything that you started taking around the time of the onset of your symptoms, diet changes then, even changes in your life.
S.A. Liroff, M.D.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.